Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 5, 1999, 1:50 AM CDT for Comanche County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 1:50 AM CDT (06:50 UTC)
- Expired
- Apr 5, 1999, 2:35 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:10 AM CDT | Hail 0.75 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 050651 RRA SVRDDC KSC033-050735- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 150 AM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 235 AM CDT * AT 146 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BUTTERMILK...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BUTTERMILK BY 205 AM CDT INTERSECTION OF H160/183/1 BY 215 AM CDT COLDWATER BY 215 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. LEE/BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:57 PM CDT, 10 hours 53 minutes earlier.
Area forecast discussion, Apr 4, 2:57 PM CDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 AM CST SAT MAR 27 1999 MAIN QSTN THIS CYCLE IS EJECTING WV OVR SW US AND TIMING OF PCPN ACRS KS. GOING FCST HAS A GOOD HANDLE AND WILL NEED ONLY MINOR TWEEKS. THROUGH 18Z NGM CONTS TO DO BEST WITH UPR FEATURE OVR LAS AREA. IR AND H20 VPR IMAGERY CONFIRM THERE IS STILL A GOOD SHOT OF COLD AIR BHND THIS SYSTEM SO IT MAY BE A LITTLE SLOWER TO EJECT THAN ANY OF THE MDLS HV FCST. NO MATTER THO SINCE SYSTEM SHD TRACK NE ALG BAROCLINIC ZONE AND INTO KS DURING THE NIGHT WHICH ALL MODELS DO WITH LITTLE SIGNIFICANT DIFFERENCES. LOOKS AS IF SYSTEM WILL OCCLUDE AS IT MOVES OFF THE NEW MEXICO PLATEAU WITH THE TRIPLE POINT AND THUS MOST UNSTABLE REGION PASSING ACRS NW OK AND ON NORTHEAST THROUGH MY SOUTHEASTERN MOST ZONES. WILL KEEP BEST CHANCES FOR TSTMS THIS AREA THOUGH WITH OCLN WRAPPING BACK TO SFC LOW IN SW KS BY MORNING MOST AREAS WILL HV ENUF MID LVL INSTBLTY TO RUN A RISK FOR SOME EMBEDDED ELEVATED CNVCTN. BECAUSE OF THIS WILL ALSO ADD A MENTION OF CHC FOR SLEET OR SML HAIL FOR TONIGHT. TMRWS FCST WL DEPEND UPON JUST HOW FAST THIS SYSTEM LIFTS OUT. ONCE THE SYSTEM TURNS THE CORNER IT SHOULD ACCELERATE OFF TO THE NORTHEAST AT A GOOD CLIP WITH MODELS INDICATING 100+ KT JETLET ACRS TRIPLE POINT IN NORTHEAST KS BY NOON MONDAY. WL STICK PRETTY CLOSE TO THE FASTER NGM IN THIS TIME FRAME ENDING CHCS FOR PCPN SW TO NE DURING THE MORNING AND INTRODUCING WINDY CONDITIONS FOR DECENDING COLD CONVEYOR BELT BEHIND THE LOW. WIND SPEEDS MAY WELL REACH ADVISORY CRITERIA BY AFTN BUT WILL LET MID SHIFT LOOK AT THIS FURTHER. RAPID CLEARING ACRS ALL MY FA INDICATED IN SUSDNC AND DWNSLP FOR MONDAY NGT INTO TUESDAY THOUGH FWC LOOKS A LITTLE TOO AMBITIOUS WITH HIGH TEMPS TUESDAY AND WILL UNDERCUT IT BY A CATEGORY. EXTENDED DISCUSSION... THE MEDIUM RANGE GUIDANCE TODAY CONTAINS NO GREAT SURPRISES...AND ONLY MINOR CHANGES WILL BE MADE TO THE EXISTING EXTENDED PACKAGE. A LONG WAVE TROUGH SEEMS LIKELY TO PERSIST AROUND 110W WITH A RIDGE CENTERED BETWEEN 140W AND 150W THROUGH AT LEAST 11 APRIL. A SERIES OF WAVES CAN BE EXPECTED TO DROP SOUTHEASTWARD INTO THE LONG WAVE TROUGH POSITION AND SUBSEQUENTLY TO LIFT OUT TOWARD THE CENTRAL PLAINS FOR THE NEXT FEW DAYS. BY 12-13 APRIL...THE MRF HAS BEEN FAIRLY INSISTENT UPON DROPPING AN ABUNDANCE OF COLD AIR SOUTHWARD OVER THE EASTERN UNITED STATES WITH A CONSEQUENT RETROGRESSION OF THE LONG WAVE PATTERN. MOST OF THE ENSEMBLE SOLUTIONS SUPPORT THIS EVOLUTION...BUT CONFIDENCE REMAINS LOW AT THIS TIME. ALL OF THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT IN DROPPING THE POWERFUL WAVE WHICH WAS NEAR 50N/135W AT 18Z INTO THE SOUTHWESTERN UNITED STATES WEDNESDAY AND EJECTING IT OVER THE CENTRAL PLAINS ALONG A TRAJECTORY SIMILAR TO THAT EXPECTED FOR THE WAVE CURRENTLY OVER NORTHERN ARIZONA. THE 00Z MRF IS SOMEWHAT SLOWER WITH THIS WAVE THAN THE PREVIOUS RUN AND SEEMS MORE REASONABLE. ABUNDANT MOISTURE SHOULD RETURN TO THE CENTRAL PLAINS IN ADVANCE OF THE WAVE...AND WIDESPREAD CONVECTION IS LIKELY TO DEVELOP WEDNESDAY NIGHT INTO EARLY THURSDAY. THE AFTERNOON FORECAST WILL RAISE POP PHRASEOLOGY INTO THE LIKELY CATEGORY FOR THIS TIME PERIOD. THE NEXT IN THE SERIES OF WAVES WILL RIPPLE OVER THE CENTRAL PLAINS FRIDAY. THE CANADIAN SPECTRAL SUGGESTS SOMEWHAT LESS AMPLITUDE THAN THE OPERATIONAL SOLUTION...MORE IN AGREEMENT WITH THE PREVIOUS RUN OF THE MRF...AND WILL BE FOLLOWED FOR THE AFTERNOON PACKAGE. THERE IS LITTLE EVIDENT ON ANY OF THE MODELS TO SUPPORT MUCH IN THE WAY OF PRECIPITATION OVER THE WEEKEND WITH BROAD RIDGING OVER THE CENTRAL PLAINS...SO THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE CURRENT FORECAST WILL BE DROPPED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 044/054 039/068 042 +40 GCK 041/056 036/070 040 +40 EHA 040/059 035/072 042 +20 LBL 045/057 040/070 044 +40 HYS 042/052 036/067 042 ++0 P28 050/062 042/072 046 +40 .DDC...NONE. JOHNSON/RUTHI
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:04 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.